Mississippi, 2021Flash Flooding in Mississippi, June 2, 2021
June 2, 2021 · NWS MEG · 2 events in 2 counties and zones
A closed upper low was situated over Oklahoma while the warm sector destabilized across the Mid-South during the afternoon hours of June 2, 2021. A weak surface pressure trough pushing through West Tennessee and Northeast Mississippi helped to ignite slow-moving storms during the afternoon and into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low was situated over Oklahoma while the warm sector destabilized across the Mid-South during the afternoon hours of June 2, 2021. A weak surface pressure trough pushing through West Tennessee and Northeast Mississippi helped to ignite slow-moving storms during the afternoon and into the evening. There were a few severe weather reports along with isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 5:28 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 2, 5:28 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Jun 2 2021
.DISCUSSION... /issued 300 PM CDT Wed Jun 2 2021/
Midafternoon GOES water vapor imagery showed a nearly closed
upper circulation centered near Oklahoma City. Warm sector
destabilization had increased the coverage east of a surface
pressure trof oriented along the MS River.
For this evening, expect coverage of showers and thunderstorms to
slowly decrease, focused mainly east of the weak surface pressure
trof lifting through west TN. Additional showers and perhaps an
elevated thunderstorm or two will be possible overnight ahead of a
700 mb trof axis rotating through.
Additional showers will likely develop to the north and east of
Memphis Thursday, aided by diurnal heating and cooler temps aloft,
near the base of the upper trof. To the south, a midlevel dry
slot should result in lower coverage of showers and thunderstorms,
relative to today.
Upper ridging will prevail Friday behind the exiting trof. An
elevated mixed layer (EML) based around 750mb should cap most if
not all deep convection, in the absence of any significant bulk
shear. Temps Friday should warm to seasonal values, under scattered
cumulus, and with light winds.
For the weekend, attention turns to the a closed upper low over
south TX. If mid and high level clouds downstream of the upper low
aren't too thick, the erosion of the EML should allow for the
return of diurnally-enhanced isolated showers and thunderstorms.
Rain chances should progressively pick up a Sunday and Monday, as
the upstream upper low lifts into the north TX, and the western
Ozarks, respectively. Storm coverage will continue the diurnal
trend each day, peaking in coverage from midafternoon through
early evening.
Embedded in the upper ridge and surrounded by weak steering flow,
the upper low will become nearly stationary while gradually
weakening through the middle of next week. At this early time,
it's a bit unclear where the remnant energy will end up. But it
does appear it will provide sufficient weakness in the upper ridge
for diurnally-enhanced showers and thunderstorms over the
Midsouth. Temps should average near normal, with areas of brief
local cool-down near thunderstorm outflows.
PWB
&&
.AVIATION...
00Z TAF Set
Afternoon convection will begin to diminish as the sun sets, but
can't rule out an isolated shower or thunderstorm occurring at
any point during the overnight hours. Expect some fog development
based on the latest HREF as winds will be light and variable.
Added fog to KMEM, and lengthened TEMPO groups at other three TAF
sites. Conditions will improve to VFR by 14-15Z. Winds will become
NW around 8-10 KTS by 16-17Z.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 2:14 AM CST, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CDT Wed Jun 2 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CDT Wed Jun 2 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a Marginal Risk for severe storms over areas along and
east of the Mississippi River on Wednesday. Damaging winds will
be the primary risk if any thunderstorms reach severe limits.
Localized heavy rainfall also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late Wednesday afternoon east of
the Mississippi River.
In the hours before
Special weather statement, Jun 2, 3:58 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Wed Jun 2 2021
TNZ002-003-022230-
Weakley TN-Obion TN-
458 PM CDT Wed Jun 2 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Northwestern Weakley County in western Tennessee...
Northeastern Obion County in western Tennessee...
At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Union City, moving
northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Weakley and northeastern Obion Counties should
monitor this storm closely.
LAT...LON 3634 8866 3629 8903 3642 8910 3650 8895
3650 8871
TIME...MOT...LOC 2158Z 244DEG 24KT 3637 8900Local storm report, Jun 2, 4:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT WED JUN 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 5 ESE VALE 36.10N 88.18W
06/02/2021 M1.25 INCH BENTON TN SOCIAL MEDIA
HALF DOLLAR SIZE HAIL REPORTED ALONG CEDAR GROVE CHURCH
ROAD AND SAWMILL ROAD.
&&
MJLocal storm report, Jun 2, 5:11 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT WED JUN 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TORNADO 3 W LUXORA 35.76N 89.98W
06/02/2021 MISSISSIPPI AR SOCIAL MEDIA
VIDEO OF A BRIEF LANDSPOUT TORNADO OVER AN OPEN FIELD
NEAR HIGHWAY 158 WEST OF LUXORA.
&&
MJSpecial weather statement, Jun 2, 5:34 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
634 PM CDT Wed Jun 2 2021
TNZ021-030000-
Carroll TN-
634 PM CDT Wed Jun 2 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Central Carroll County in western Tennessee...
At 633 PM CDT...a strong thunderstorm producing hail up to one half
inch in diameter and winds up to 40 mph was located 10 miles south
of Huntingdon, moving northeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Carroll County should monitor this storm closely.
LAT...LON 3589 8822 3582 8862 3594 8863 3614 8821
TIME...MOT...LOC 2333Z 236DEG 13KT 3592 8841
MJ
Special weather statement, Jun 2, 6:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
708 PM CDT Wed Jun 2 2021
MSZ006-009-017-030045-
Itawamba MS-Tishomingo MS-Prentiss MS-
708 PM CDT Wed Jun 2 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Northeastern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Prentiss County in northeastern Mississippi...
At 708 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sandy Springs, or
13 miles east of Baldwyn, moving east at 20 mph.
People in northeastern Itawamba...southern Tishomingo and
southeastern Prentiss Counties should monitor this storm closely.
LAT...LON 3441 8816 3438 8845 3455 8851 3468 8816
3461 8813
TIME...MOT...LOC 0008Z 253DEG 17KT 3449 8840
MJSpecial weather statement, Jun 2, 6:19 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
719 PM CDT Wed Jun 2 2021
TNZ004-022-030045-
Benton TN-Henry TN-
719 PM CDT Wed Jun 2 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Benton County in western Tennessee...
Eastern Henry County in western Tennessee...
At 719 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Springville, or 9
miles southeast of Paris, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Benton and eastern Henry Counties should monitor this storm
closely.
LAT...LON 3613 8792 3602 8800 3590 8818 3601 8822
3614 8821 3615 8826 3623 8829 3648 8805
3644 8806 3635 8798 3631 8795 3622 8795
3616 8792
TIME...MOT...LOC 0019Z 223DEG 19KT 3623 8815
KRMFlash Flood, Alcorn
- When
- June 2, 8:00 PM CST to 10:00 PM CST
- Where
- Alcorn County, 2.54 mi WNW of Jacinto to 2.31 mi SE of Searcy Town
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 34.790, -88.468
County Road 435 was impassable due to flowing water covering the road.
Flash Flood, Prentiss
- When
- June 2, 9:15 PM CST to 10:15 PM CST
- Where
- Prentiss County, 4.95 mi NW of Thrashers to 4.57 mi NW of Thrashers
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.745, -88.548
County Road 1021 was flooded north of Booneville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 2, 20212 deaths · 1 event
- Tornadoes in North Carolina, June 2, 2021$200,000 · EF0 · 2 events
- Flash Flood in Kentucky, June 2, 2021$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 2 to 3, 2021$35,000 · 1 in hail · 6 events
- Tornado in North Carolina, June 2, 2021EF1 · 1 event
- Flash Flood and Damaging Wind in Tennessee, June 2, 2021$15,000 · 50 kt wind · 3 events
- Damaging Wind in West Virginia, June 2, 2021$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 2, 2021$4,000 · 1.25 in hail · 5 events
- Excessive Heat in California, June 2 to 4, 20214 events
- Excessive Heat in California, June 2 to 5, 20214 events
- Excessive Heat in Nevada, June 2 to 5, 20214 events
- Hail and Damaging Wind in Tennessee, June 2, 2021$2,000 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968868, 968903.